Puerto Rico, 2020

Damaging Wind and Lightning Strike in Puerto Rico, September 28, 2020

September 28, 2020 · NWS SJU · 2 events in 2 counties and zones

A tropical wave combined with an upper-level trough to result in enhanced thunderstorm activity across interior and western PR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave combined with an upper-level trough to result in enhanced thunderstorm activity across interior and western PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 28, 4:00 PM AST, 0 minutes earlier.

Area forecast discussion, Sep 28, 4:00 PM AST, 0 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
400 PM AST Mon Sep 28 2020

.SYNOPSIS...
A tropical wave  is currently moving across the region and causing
showers and thunderstorms over the local and regional waters. An
upper-level trough (TUTT) to the northwest of Puerto Rico is
enhancing upper-level instability over Puerto Rico and the U.S. Virgin
islands. The moisture associated with the tropical wave and the TUTT
will induce showers and thunderstorms over the next several days.
On Wednesday, another tropical wave will enter the area, thus an
increase in showers and thunderstorms is expected. Then a slightly
drier air mass by the end of the week, perhaps with some Saharan
dust.

&&

.SHORT TERM....Rest of Today through Wednesday...
Moderate to heavy rainfall continues to move across the Caribbean
waters this morning, with a few showers affecting land area. A
tropical wave over the area is causing mid to upper-level clouds
across  eastern Puerto Rico and the eastern adjacent islands this
morning. The cloud cover will delay the surface heating over the
above areas, and therefore delay the development of showers and
thunderstorms this afternoon. Breaks in clouds will enhance an
already unstable environment as a result of the tropical wave and
the mid to upper-level trough/TUTT to the northwest of Puerto Rico.
Therefore, expect robust convection to develop across interior,
western, and northwestern Puerto Rico. Also, scattered showers and
thunderstorms are expected to develop over the metro areas of Puerto
Rico and the U.S. Virgin Islands. Soils are saturated from previous
days rainfall and any additionally rainfall today will likely cause
urban and small stream flooding.

Tuesday, the tropical wave and it's associated moisture is expected
to be west of Puerto Rico; however, moisture trailing behind the
wave will induce showers and thunderstorms tomorrow. Furthermore,
the sea breeze convergence and diurnal effects will play a roll in
the development of showers and thunderstorms.

&&

PREV DISCUSSION... /issued 134 AM AST Mon Sep 28 2020/

.LONG TERM...Thursday through Tuesday...
Somewhat drier air is expected to move in on Thursday into Friday,
perhaps with some Saharan dust, which could limit the shower and
thunderstorm activity across the area, especially when compared to
what is forecast on Wednesday. That said, there is a tilted upper
level trough that could help in the development of isolated
thunderstorms. This upper trough is forecast by the global models
to remain near the local islands through the long term period,
though it could put PR and the USVI in the subsident side late in
the weekend. There is also a strong SFC high pressure in the
central Atlantic that will dominate the local wind flow, keeping
us observing east to east southeast winds. The available moisture
is expected to be near to slightly above normal for most of the
long term period. So given the current setup, we can expect
morning and overnight isolated to scattered showers with isolated
thunderstorms over the waters, near the USVI and eastern PR, while
each afternoon, showers and thunderstorms can be expected across
portions of central and western PR and areas of sea breeze
convergence.

&&

.AVIATION...
Prevailing VFR...SHRA/Isold TSRA en route over and btw
the local islands and regional waters as a tropical wave moves
across the region overnight through early Wednesday. SCT-BKN lyrs nr
FL025..FL050...FL100...Max top btw FL250-FL350 with Isold TSRA. Mtn
TOP obscr psbl interior sections of P with SHRA/Isold TSRA til
28/22Z. Wnds fm E-SE 10-15 kts with hir gust along coastal areas and
also with passing SHRA/Isold TSRA...bcmg light/vrb aft 28/23Z.

&&

.MARINE...
Seas up to 5 feet for most of the local and regional
waters. Winds up to 20 knots due to a tropical wave that is moving
over the local waters. Winds will increase over the next several
days as a result of the winds. The tropical wave is causing showers
and thunderstorms across the local waters. Small craft operators are
urged to exercise caution. There is a moderate risk of rip currents
across the north beaches of PR and Culebra as well as eastern St
Croix, low risk elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  91  79  88 /  50  50  40  40
STT  78  89  79  87 /  40  40  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...TW
LONG TERM....ERG
PUBLIC DESK...CVB
Hazardous weather outlook, Sep 28, 1:47 AM AST, 14 hours 13 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
139 AM AST lunes 28 de septiembre de 2020

AMZ710>745-PRZ001>013-291000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
139 AM AST lunes 28 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia
fuerte y vientos en rafagas durate el dia a traves de la mayoria de las
islas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y riachuelos.

.Viento...Vientos sostenidos de 20 mph (17 nudos) son anticipados a traves
de las aguas del Atlantico y del Caribe.

.Corrientes Marinas...Existe un riesgo  moderado de corrientes marinas para
las playas del norte de Puerto Rico y Culebra.

.Calor...Se esperan indices de calor de hasta 106 grados sobre las areas
urbanas y elevaciones bajas de Puerto Rico.

.Dias dos hasta el siete...martes a domingo

Una onda tropical y una vaguada en los niveles medios y altos traera
aguaceros y tronadas adicionales desde tarde el martes hasta el miercolse,
aumentando el potencial de inundaciones urbanas y de riachuelos. Se espera
oleaje picado desde mitad hasta finales de la semana laboral. Riesgo moderado
de corrientes marinas continuara por los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre oleaje y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-291000-
San Tomas, San John e Islas Adyacentes- Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
139 AM AST lunes 28 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y vientos
en rafaga breves durante el dia a traves de las Islas Virgenes
Americanas.

.Inundaciones...Fuertes lluvias podrian resultar en inundaciones
urbanas y riachuelos.

.Viento...Vientos sostenidos de 20 mph (17 nudos) son anticipados a traves
de las aguas del Atlantico y del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para
las playas del este de Santa Cruz.

.Calor...Se esperan indices de calor de hasta 102 grados en Santa Cruz.

.Dias dos hasta el siete...martes a domingo

Una onda tropical y una vaguada en los niveles medios y altos traera
aguaceros y tronadas adicionales desde tarde el martes hasta el miercolse,
aumentando el potencial de inundaciones urbanas y de cunetas. Se espera
oleaje picado desde mitad hasta finales de la semana laboral. Riesgo moderado
de corrientes marinas continuara por los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre oleaje y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Sep 28, 3:43 PM AST, 17 minutes before
Special Weather Statement
National Weather Service San Juan PR
343 PM AST Mon Sep 28 2020

PRZ007-009>011-282045-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
343 PM AST Mon Sep 28 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MUNICIPALITIES ALONG
THE WESTERN INTERIOR AND SOUTHWESTERN PUERTO RICO...

At 342 PM AST, strong thunderstorms were clustered 7 miles northeast
of Hormigueros. These storms were nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1829 6666 1802 6665 1802 6717 1803 6718
      1803 6721 1806 6720 1807 6718 1807 6720
      1809 6720 1811 6718 1813 6719 1815 6718
      1817 6718 1820 6715 1829 6720
TIME...MOT...LOC 1942Z 119DEG 2KT 1820 6701

ICP
Special weather statement, Sep 28, 3:50 PM AST, 10 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
343 PM AST lunes 28 de septiembre de 2020

PRZ007-009>011-282045-
Mayaguez y Vecindad-Oeste Interior-Suroeste-Ponce y Vecindad-
343 PM AST lunes 28 de septiembre de 2020

...UN AREA DE TRONADAS FUERTES AFECTARA LOS MUNICIPIOS DEL OESTE
INTERIOR Y SUROESTE DE PUERTO RICO...

A las 3:42 PM AST, tronadas fuertes estaban agrupadas a 7 millas al
noreste de Hormigueros. Estas tronadas estaban casi estacionarias.

Vientos en exceso de 30 mph y granizo pequeno son posibles con estas
tronadas.

Lluvias torrenciales tambien estan ocurriendo con estas tronadas, y
pudieran causar inundaciones localizadas. No maneje su vehiculo a
traves de las carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden alcanzar hasta 10 millas de distancia de la
tronada. Busque refugio dentro de un edificio o vehiculo.

ICP/DSR
Special weather statement, Sep 28, 3:54 PM AST, 6 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
343 PM AST lunes 28 de septiembre de 2020

...UN AREA DE TRONADAS FUERTES AFECTARA LOS MUNICIPIOS DEL OESTE
INTERIOR Y SUROESTE DE PUERTO RICO...

A las 3:42 PM AST, tronadas fuertes estaban agrupadas a 7 millas al
noreste de Hormigueros. Estas tronadas estaban casi estacionarias.

Vientos en exceso de 30 mph y granizo pequeno son posibles con estas
tronadas.

Lluvias torrenciales tambien estan ocurriendo con estas tronadas, y
pudieran causar inundaciones localizadas. No maneje su vehiculo a
traves de las carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden alcanzar hasta 10 millas de distancia de la
tronada. Busque refugio dentro de un edificio o vehiculo.

ICP/DSR

The radar

The San Juan radar (TJUA), 100 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, San Sebastian

When
September 28, 4:00 PM AST
Where
San Sebastian County, 3.05 mi SW of San Sebastian to 2.7 mi SW of San Sebastian
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.295, -67.009

Lightning struck a wooden house in sector Guacio. The house was totally destroyed.

Thunderstorm Wind, Mayaguez

When
September 28, 4:00 PM AST to 4:45 PM AST
Where
Mayaguez County, 2.97 mi SE of Mayaguez to 3.32 mi SE of Mayaguez
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
18.165, -67.094

Wind gusts caused downed trees and utility posts in Road PR-348 KM 6.8 in Sector Rosario.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, San Sebastian2020-09-28UnknownDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2020Every state in 2020This day in weather historyWarnings in Puerto Rico, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921883, 921884.